Waiting for thyroid to go hypo

Hi I have had 2 separate doses of rai, last dose 3 yes ago. TSH has always been in normal range

My symptoms now include dry bulky eyes, muscle aches, extremely dry skin, fatigue, sleep disruption and most recently, weight loss. If I am finally going hypo would I experience weight loss or is it possible I am still hyper and need another rai treatment? Sorry I don't have test results but can you give me thoughts, based on symptoms

Sleepless in Canada 3:00a.m.

Skip

Featured Content

Living with a thyroid disease?

Connect with people like you to get support, advice and tips towards improving your health.

Get started

Featured by HealthUnlocked

7 Replies

oldestnewest
  • Welcome to our forum and I am sorry I cannot answer about RAI. However, I always thought that people who had RAI that their thyroid gland was knocked out altogether and would be on levo for life.

    If you say TSH was always in 'normal' range it might have been too high for someone who's gland is defunct.

    You now sound hypothyroid so get a new test due to clinical symptoms. Excerpt:

    Over two-thirds of those who have radioactive iodine treatment will develop hypothyroidism (an under-active thyroid). This can occur anytime from one month after the treatment and is most common within the first 12 months after treatment but can occur later. You should have a blood test about four weeks after treatment, and should then be checked every one to three months in the first year - usually by your hospital clinic. It is very important not to miss these checks even if you feel well, as they can pick up an under-active thyroid before it has time to have effects on you. After that you should see your GP for an annual blood test, or at any time beforehand, if symptoms of hypothyroidism develop. It is straightforward to treat an under-active thyroid gland. Levothyroxine, which is thyroxine in tablet form, is used to replace the thyroxine that your thyroid gland is unable to produce.

    btf-thyroid.org/information...

  • Debjames,

    You need test results to determine whether you have become hyper or hypo. Some hypo patients lose weight just as some hyper patients gain weight.

    If you had RAI because of Graves disease you should see an optician about your eyes in case you have developed thyroid eye disease (TED).

  • Thank you

  • Hi Debjames

    It took me nearly 6 years to go hypo after one unsuccessful RAI ( I didn't want a second dose). Many symptoms of hyper and hypo can feel very similars so I would have bloods done to confirm one way or the other. I lost weight while hyper and put on again on becoming hypo but it can be a very individual thing. After being seriously hyper the struggles with being hypo are much easier to deal with. Hopefully a start on Levo will help you if it turns out you are hypo now. I have never looked back.

    Good luck.

  • Thanks for positive message. Reading some of of these comments have terrified me that it will be a long struggle to feel well again. I feel overwhelmed by the amount of info and the need for research as well as the possibke length of time to get settled on the right dose for me. Feeling very frustrated (emotional and depressed which comes with the territory I guess!)

  • The time it takes for a thyroid to stop working, which it always eventually does following RAI as far as I know, depends on the amount you have been given.

    In my case it was the maximum permissable dose given several times over a couple of months before it was declared that the remnants that had remained in place following my TT were declared dead and I could start on levothyroxine after being on liothyronine during the treatment.

    In your case it sounds as if your were given a great deal less of the substance and so it has taken much longer to reach the same stage. Weight reduction sounds a but odd but you really need blood tests to establish whatever treatment you next need.

  • Thank you for your input.....and I did change endocrinologist after a year and a half of unsatisfactory care.

You may also like...